Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 201, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 29, 2017, 9:42 PM CDT for Douglas County, Sarpy County, Saunders County, Nebraska. It was in force for 33 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 9:42 PM CDT (02:42 UTC)
- Expired
- Jun 29, 2017, 10:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Douglas County, NE, Sarpy County, NE, Saunders County, NE
The radar
The Omaha radar (KOAX), 10 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 9:51 PM CDT | HAIL 1 | Elkhorn, NE | NEAR 216 AND PACIFIC. |
| Jun 29, 10:00 PM CDT | HAIL 1.75 | 1 W Millard, NE | |
| Jun 29, 10:00 PM CDT | HAIL 1.75 | 2 W Millard, NE | |
| Jun 29, 10:01 PM CDT | HAIL 1.75 | 2 Wnw Millard, NE | 174TH AND F. |
| Jun 29, 10:05 PM CDT | HAIL 1.5 | Millard, NE | |
| Jun 29, 10:07 PM CDT | HAIL 1.75 | 1 Ene Chalco, NE | 160TH TO 132ND ALONG HARRISON. |
| Jun 29, 10:07 PM CDT | HAIL 1.75 | 2 Ese Millard, NE | 160TH TO 132ND ALONG HARRISON. |
| Jun 29, 10:09 PM CDT | HAIL 1 | Chalco, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1711 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
449 WUUS53 KOAX 300242 SVROAX NEC055-153-155-300315- /O.NEW.KOAX.SV.W.0201.170630T0242Z-170630T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Omaha/Valley Nebraska 942 PM CDT THU JUN 29 2017 The National Weather Service in Omaha has issued a * Severe Thunderstorm Warning for... Northwestern Sarpy County in east central Nebraska... Western Douglas County in east central Nebraska... East central Saunders County in east central Nebraska... * Until 1015 PM CDT * At 942 PM CDT, a severe thunderstorm was located near Waterloo, or 16 miles west of Omaha, moving southeast at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Southwestern Omaha, Gretna, Valley, Yutan, Waterloo, Elkhorn, Millard, Boys Town, Two Rivers State Recreation Area and Chalco. This includes the following highways... Highway 275 in Nebraska near mile marker 167. Highway 92 in Nebraska between mile markers 459 and 466. Interstate 80 in Nebraska between mile markers 437 and 446. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4121 9647 4138 9639 4131 9604 4110 9614 TIME...MOT...LOC 0242Z 290DEG 46KT 4127 9633 HAIL...1.00IN WIND...<50MPH $$ FOBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:01 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 29, 7:01 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 701 PM CDT Thu Jun 29 2017 .SHORT TERM...(Tonight through Sunday) Issued at 405 PM CDT Thu Jun 29 2017 Storms are beginning to percolate across north central and northeast Nebraska in uncapped enviroment ahead of surface boundary. Per 18z OAX sounding and SPC MA, area south of interstate 80 still somewhat capped. CAM have been little erratic on convective development, with RAP doing the best with initiation. Mid-level shear decent with OAX sounding showing 50-60kt in mid-levels. Weak shear in the low levels, so any tornado development likely will be coincident with surface low and along boundary that currenly arcs along and east of Missouri River. Used consensus blend of CAM for PoP and weather this evening and through the overnight. Approaching H5 short weave will allow additional storm development along boundary that will stretch southward into Kansas. Based on CAM, bulk of activity will be out of forecast area by 08utc. Cyclonic flow aloft and H8 convergence will provide focus for isolated showers and perhaps a rumble of thunder during the afternoon. Passage of vort max late in the day, will bring large scale subsidence across the region and a reprieve from storms by Friday evening. Little or no precipitation threat Saturday or Saturday night. Warm air advection and return flow may allow for isolated convection early Sunday morning, but expect activity to diminish by late morning. Accepted short-term model consensus temperatures for the most part Friday through Saturday. On Sunday, GEFS members hinting that temperatures could be a little warmer than consensus blend. Due to combinations of upper level ridging, H8 thermal ridge and compressional warming ahead of southward moving surface boundary, decided to raise temperatures a few degrees. .LONG TERM...(Sunday night through Thursday) Issued at 405 PM CDT Thu Jun 29 2017 Medium range models have been consistent with MCS development Sunday night into Monday, though timing and location have varied from run to run. Due to ongoing inconsistency, keep PoPs only in high chance range. Perhaps a little break from precip chances later in the day on Monday, then unfortunately, shortwave moving through the central plains on Tuesday may dampen holiday activities. Accepted consensus/guidance temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 659 PM CDT Thu Jun 29 2017 Ongoing convection affecting KOFK TAF site, but expect storms to move southeast of the area by 0200 UTC. Lowest ceilings with convection will be higher end MVFR, with occasional thunderstorm gusts to 50kt associated with severe storms. Lingering showers may affect the area until 05UTC. VFR conditions will persist after 05UTC. KOMA and KLNK TAF sites likely will begin to see storms beginning 02-03UTC. The best potential for strong to severe convection will be 03-04 UTC, when visibilties will be reduced to 1-3SM and thunderstorm gusts 45-50kt could occur. Per convective allowing models, storms will affect these areas until 05-06UTC. There is some indication of MVFR ceilings developing between 07-12UTC, but forecast models have been somewhat inconsistent, so for the time being keep conditions VFR after 07UTC. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fortin LONG TERM...Fortin AVIATION...Fortin
Hazardous weather outlook, Jun 29, 5:36 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 536 PM CDT Thu Jun 29 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 536 PM CDT Thu Jun 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY There is a slight risk for severe storms this evening into the overnight hours. A warm front will provide the focus for scattered strong to severe storms across northeast Nebraska and northwest Iowa through 8 pm. As the evening progress, storm coverage will increase, as additional storms develop along a surface cold front. As he frontal system moves southeast, thunderstorm activity will reach the I-80 corridor between 8 and 10 pm. Storms are expected to weaken as they continue to push into southern Nebraska and southwest Iowa, with all thunderstorm activity moving out of the outlook area by the early morning hours of Friday. There remains uncertainty as to how far into southeast Nebraska and southwest Iowa storms will be able to hold together, given that the atmosphere further south still is recovering from Thursday morning and early afternoon thunderstorm activity. Hail up to golf ball sized and thunderstorm winds up to 70 mph will be the primary threats with any storms this evening. Isolated tornadoes cannot be ruled out as well, especially in vicinity of the surface low and along intersecting boundaries in northeast Nebraska. There is a small chance of the thunderstorm development Friday afternoon, but no severe weather is expected. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY There will be a break in thunderstorm activity Saturday, but thunderstorm chances will increase later in the weekend through midweek. At this time, guidance continues to indicate that strong to severe thunderstorms will be possible across the outlook area Sunday night into early Monday. Forecast trends indicate at threat of thunderstorms on the Fourth of July. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will possibly be needed in counties across northeast Nebraska this afternoon.
In the hours before
Local storm report, Jun 29, 9:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
924 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL BENNINGTON 41.37N 96.16W
06/29/2017 M1.00 INCH DOUGLAS NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 29, 9:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL CEDAR BLUFFS 41.40N 96.61W
06/29/2017 M0.88 INCH SAUNDERS NE AMATEUR RADIO
&&
VDEWALDLocal storm report, Jun 29, 9:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
931 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 4 SE FORT CALHOUN 41.41N 95.97W
06/29/2017 M1.00 INCH WASHINGTON NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 29, 9:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
937 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL 1 WNW OMAHA 41.27N 96.03W
06/29/2017 M1.50 INCH DOUGLAS NE TRAINED SPOTTER
82ND AND BLONDO.
&&
VDEWALDLocal storm report, Jun 29, 9:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 2 NE OMAHA 41.28N 95.99W
06/29/2017 M1.75 INCH DOUGLAS NE BROADCAST MEDIA
&&
VDEWALDLocal storm report, Jun 29, 9:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
942 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL 4 E OMAHA 41.26N 95.93W
06/29/2017 M1.00 INCH DOUGLAS NE BROADCAST MEDIA
DOWNTOWN OMAHA.
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:11 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Stanton | 34 min |
| Jun 29, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Colfax, Cuming, Dodge, Stanton | 36 min |
| Jun 29, 8:04 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 26 min |
| Jun 29, 8:06 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Colfax, Cuming, Dodge, Washington | 24 min |
| Jun 29, 8:24 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 36 min |
| Jun 29, 8:28 PM CDT | Special Weather Statement | OAX | Butler, Dodge | 32 min |
| Jun 29, 8:54 PM CDT | Special Weather Statement | OAX | Douglas, Saunders, Washington | 51 min |
| Jun 29, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders | 32 min |
| Jun 29, 9:16 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 29 min |
| Jun 29, 9:32 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 28 min |
| Jun 29, 9:45 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 30 min |
| Jun 29, 9:46 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 29 min |
| Jun 29, 9:55 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 35 min |
| Jun 29, 10:07 PM CDT | Areal Flood Advisory | OAX | Douglas, Sarpy | 3 hr |
| Jun 29, 10:26 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 34 min |
| Jun 29, 10:42 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 33 min |
| Jun 29, 10:52 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 38 min |
| Jun 29, 10:58 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 32 min |
| Jun 29, 11:29 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 31 min |
| Jun 29, 11:48 PM CDT | Special Weather Statement | OAX | Sarpy | 42 min |
| Jun 30, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Lancaster, Otoe | 45 min |
| Jun 30, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 17 min |
| Jun 30, 12:59 AM CDT | Special Weather Statement | OAX | Richardson | 46 min |
| Jun 30, 5:48 PM CDT | Special Weather Statement | OAX | Dodge | 27 min |
| Jun 30, 5:51 PM CDT | Special Weather Statement | OAX | Butler | 24 min |
| Jun 30, 6:17 PM CDT | Special Weather Statement | OAX | Dodge | 28 min |
| Jun 30, 6:25 PM CDT | Special Weather Statement | OAX | Dodge | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.